Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 10, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Apr 15, 2024, 2:38 AM CDT for 12 counties in Kansas. It took effect at Apr 15, 2024, 2:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2024, 2:38 AM CDT (07:38 UTC)
- In effect from
- Apr 15, 2024, 2:00 PM CDT
- Expired
- Apr 16, 2024, 1:00 AM CDT
- In force
- 11 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4376 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
148 WWUS73 KICT 150738 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 238 AM CDT Mon Apr 15 2024 KSZ032-033-047>052-067-068-082-083-160600- /O.NEW.KICT.WI.Y.0010.240415T1900Z-240416T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Kingman-Sedgwick- Including the cities of Salina, Kingman, Newton, Lyons, Valley Center, Great Bend, Lincoln, Ellsworth, Sterling, Hutchinson, Park City, Marion, Sylvan Grove, Wilson, Bel Aire, Russell, Haysville, Peabody, Derby, Hillsboro, Wichita, and McPherson 238 AM CDT Mon Apr 15 2024 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 AM CDT TUESDAY... * WHAT...South winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...From 2 PM this afternoon to 1 AM CDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Kleinsasser
1 follow-up statement
454 WWUS73 KICT 160554 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1254 AM CDT Tue Apr 16 2024 KSZ032-033-047>052-067-068-082-083-160700- /O.EXP.KICT.WI.Y.0010.000000T0000Z-240416T0600Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Kingman-Sedgwick- Including the cities of Russell, Hutchinson, Great Bend, Ellsworth, Peabody, Kingman, Marion, Park City, Bel Aire, Wichita, Valley Center, Newton, Sterling, Hillsboro, McPherson, Sylvan Grove, Lyons, Salina, Lincoln, Wilson, Derby, and Haysville 1254 AM CDT Tue Apr 16 2024 ...WIND ADVISORY WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING... Winds have started to decrease slightly late this evening and therefore the wind advisory will be allowed to expire. $$ Lawson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 14, 6:32 PM CDT, 8 hours 6 minutes earlier. Its key messages:
- * Uncertainty remains with convective evolution Monday evening, more certainty Monday night * Fire danger tomorrow and Tuesday across central KS * Cooler temperatures arrive for the second half of next week
Area forecast discussion, Apr 14, 6:32 PM CDT, 8 hours 6 minutes before
Area Forecast Discussion National Weather Service Wichita KS 632 PM CDT Sun Apr 14 2024 ...Updated Aviation Discussion... .KEY MESSAGES... * Uncertainty remains with convective evolution Monday evening, more certainty Monday night * Fire danger tomorrow and Tuesday across central KS * Cooler temperatures arrive for the second half of next week && .DISCUSSION... Issued at 245 PM CDT Sun Apr 14 2024 As of 215pm Sunday afternoon, midlevel ridging continues across the central and southern Plains ahead of an amplifying trough across the southwest US. At the surface, a weak surface trough axis has made its way into the forecast area with northerly wind across central KS and southerly winds continuing across southern KS. Little to no temperature gradient exists within the trough axis with near 90 degree temperatures area-wide. Transitioning into tonight, the cyclonic midlevel flow associated with the southwest US trough will result in a secondary surface low developing across southeast CO. An associated low-level mass response will lift the aforementioned surface trough northward as a warm front. Most of southern and southeast KS is likely to wake up Monday under a thin layer of stratus. As boundary layer mixing ensues, anticipate the stratus to scatter by midday with mostly sunny to partly cloudy skies thereafter. The biggest challenge over the next 7 days arrives Monday afternoon and Monday evening. The approaching southwestern trough will gradually sharpen a dryline across western KS. Latest short range deterministic and ensemble solutions suggest the dryline should reside in the vicinity of Highway 183 or roughly Hays to Greensburg. While the background environment across the warm sector is quite favorable for severe storms, residual capping and lack of large scale forcing is leading to high confidence for little to no thunderstorm development prior to 7pm, at least on the dryline. A few showers and/or storms are possible across southeast KS as a weak, lead shortwave emerges from southwest TX and traverses the area during the afternoon. Beyond 7pm, large scale ascent will being to increase across the dryline as the left exit region of the midlevel jet overspreads the western half of the state. In addition, continued low-level moistening should further erode inhibition for surface based parcels. Even so, model solutions continue to struggle with convective initiation along dryline in KS. That being said, there is a fair amount of confidence for at least a storm or 2 developing in the 7-10pm timeframe from portions of central KS into south central KS. This scenario is supported by a few model solutions, including the ECMWF. As mentioned previously, the background environment is quite favorable for severe storms, potentially significant. Any storm that does develop will be capable of all severe weather hazards, including large hail up to 2 inches in diameter, damaging winds up to 70 mph and tornadoes. As the night progresses, increasing large scale ascent should result in more widespread convection along the Pacific front/dryline. These storms will quickly move to the east and northeast at The primary concern with the late night activity will be damaging wind. Beyond Monday, the Pacific front will sweep eastward into far eastern KS/western MO, setting the stage for additional storms just east of the area Tuesday afternoon. Steepening lapse rates combined with a vort lobe rotating around the main midlevel low may yield a few high-based showers or storms Tuesday afternoon, primarily along/north of Interstate 70. Furthermore, the residual pressure gradient will create near-advisory level wind gusts with west to northwest winds up to 45 mph. The next midlevel trough will emerge from the northwesterly flow and eject across the late Wednesday into Thursday, shunting a strong cold front through the area. A few showers/storms are possible with its passage but the bigger story will be the cooler temperatures. Morning lows Friday and Saturday will be in the 30s to near 40. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 613 PM CDT Sun Apr 14 2024 VFR conditions are expected through at least 10Z, then a few impacts to aviation are possible. A weak surface trough will keep winds light through the overnight hours. Then, winds will become more consistent out of the south during the early morning hours ushering in deeper moisture and low clouds across the area. MVFR to potentially IFR cigs will move in from the south during the morning hours. However, VFR conditions should return by 15-18Z across most areas as ceilings gradually rise. Southerly winds will continue to increase during the late morning/early afternoon hours, and gusts may be around 30 to 35 knots at times. Chances for showers and storms will likely be after the TAF period. && .FIRE WEATHER... Issued at 312 AM CDT Sun Apr 14 2024 Monday: Latest forecast solutions have aligned with the dryline remaining west of the forecast area during the afternoon hours. As a result, fire danger will be lower as relative humidity values should remain above 40 percent. Tuesday: Gusty west to northwest winds up to 45 mph and relative humidity values between 20-30 percent will create very high to extreme fire danger. The main area of concern remains west of Interstate 135. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...BMB AVIATION...JC FIRE WEATHER...BMB
Hazardous weather outlook, Apr 14, 3:07 PM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 307 PM CDT Sun Apr 14 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 307 PM CDT Sun Apr 14 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Very high grassfire danger will impact areas mainly west of Interstate 135 Monday afternoon. Thunderstorm chances increase across the region Monday evening through early Tuesday. Some of these thunderstorms could be severe, capable of large hail, damaging winds, and a few tornadoes. However, uncertainty remains on the overall location, evolution, and coverage of Monday evening's greatest severe weather potential. Chances for higher-end thunderstorm coverage may be rather sparse, and could remain primarily just west or southwest of the region. Stay tuned, as forecast details are refined tonight. Very high to extreme fire danger is expected Tuesday afternoon for areas mainly west of Interstate 135. Periodic chances for showers and thunderstorms are forecast Wednesday night through Friday, but severe weather appears unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.